On November 25, 2025, an upper-level wave moving across the northern Plains led to the development of a broad surface low that tracked eastward across the region. A strong pressure gradient on the backside of the low resulted in widespread strong winds. Winds increased through the morning, peaked during the afternoon for most locations, and gradually diminished into the late evening. Maximum measured wind gusts ranged from 58 to 63 mph, with notable reports including 63 mph near Emerson, IA; 63 mph near Villisca, IA; and 62 mph near Silver City, IA.
Additionally, Mills County Emergency Management reported approximately 900 customers without power in Glenwood, Iowa, due to multiple downed power lines across the county. These winds were likely the result of a localized downdraft associated with a decaying snow shower. Timing estimates place this occurrence around 6:05 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 25, 11:27 AM CST, 2 hours 47 minutes earlier. Its key messages:
- Patchy dense fog and drizzle will linger this morning near and east of the Missouri River.
- Windy today with gusts of 35 to 50 mph across much of the areas. Portions of northeast Nebraska could see occasional gusts near 60 mph, where a High Wind Warning is in effect.
- A band of snow is expected to bring travel impacts to parts of the area Friday into Friday night, with the highest chances (40-60%) in northeast Nebraska into west-central Iowa. Questions remain on exact location and snow amounts at this time.
- Winter weather may continue to impact travel Saturday into Monday though confidence in details remains low. Keep up to date on the forecast as we go through the week.
Area forecast discussion, Nov 25, 11:27 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1127 AM CST Tue Nov 25 2025
.KEY MESSAGES...
- Patchy dense fog and drizzle will linger this morning near and
east of the Missouri River.
- Windy today with gusts of 35 to 50 mph across much of the
areas. Portions of northeast Nebraska could see occasional
gusts near 60 mph, where a High Wind Warning is in effect.
- A band of snow is expected to bring travel impacts to parts
of the area Friday into Friday night, with the highest chances
(40-60%) in northeast Nebraska into west-central Iowa.
Questions remain on exact location and snow amounts at this
time.
- Winter weather may continue to impact travel Saturday into
Monday though confidence in details remains low. Keep up to
date on the forecast as we go through the week.
&&
.DISCUSSION...
Issued at 408 AM CST Tue Nov 25 2025
Early morning analysis showed a shortwave trough just starting
to push into the Dakotas with an area of surface low pressure in
northeast NE/southeast SD. A cold front stretched southwestward
from the low and was just about to enter Knox county. Ahead of
the front, there was widespread low clouds and some patchy dense
fog. Behind the front, winds were starting to pick up, with
30-45+ mph wind gusts in portions of central and western NE, and
even a few 55+ gusts as you move toward the panhandle. These
winds will continue eastward through the day with fog clearing
out as they move in. 40+ mph gusts are expected across much of
the forecast area through at least the afternoon, with some
locations in northeast NE into west- central IA expected to see
continued gusts into this evening. In addition, expect some
enhanced gusts across northeast NE where model soundings show
55-60+ kt winds at the top of the mixed layer this afternoon,
with 50+ kts through a good chunk of the layer. Combined with
fairly strong subsidence and cold air advection, these stronger
winds should reach the surface at times with a few 50-60 mph
gusts at times. Furthermore, EPS mean wind gusts in portions of
northeast NE top 60 mph, so ended up having the confidence to
issue a High Wind Warning for these areas. Farther southeast,
winds aloft won't be quite as strong this afternoon, so kept as
a Wind Advisory and added roughly a row of counties on the
southeast edge. One thing to watch will be potential for the
strong winds to last longer into the evening than currently
forecast, as winds aloft will remain strong and model soundings
show us staying fairly mixed. However, raw wind gust guidance
does taper speeds off a bit this evening.
Along with the wind, we could see some light snow wrap around
the back side of the low and clip far northeast NE (15-30%
chance in Knox and Cedar counties). If we do manage to get a
stray heavier shower, visibility could briefly become poor due
to the wind, but latest short term guidance is in fairly good
agreement that most of this will stay about a county to our
north. Otherwise, temperatures today should top out mostly in
the 40s, though it can always be tricky with strong cold air
advection.
The surface low will push east and deepen across MN/WI this
evening and overnight with surface high pressure building in for
Wednesday and Thursday. This should lead to quiet weather both
days, but we'll stay cool with highs in the mid 30s to lower
40s. Guidance is in good agreement that some weak shortwave
energy will slide southeast through NE Wednesday night,
potentially bringing a quick dusting of snow to some locations.
However, a vast majority of solutions keep this to our
southwest.
Attention then turns to snow chances for Friday and Friday
night as additional shortwave energy approaches with a decent
band of frontogenesis setting up somewhere across SD into NE
and/or IA. Still questions on how far north/south the band will
be and how much snow it will bring. In general EPS/ECMWF
solutions are farther north than GEFS/GFS/GEPS. GEFS suggests a
50% chance of at least 1" along and northeast of a line from
Norfolk to Omaha, while the EPS has that line more through
Yankton, Sioux City, and a county or so south of Des Moines (the
same Norfolk to Omaha line would be about 20% in this case).
For what it's worth, model consensus suggests roughly 3- 5" in
the very center of that band (2-3 counties wide) wherever it
sets up, but there are certainly some outliers as is
typical of these frontogenesis-driven bands.
Following the band Friday, there's starting to be a little bit
better agreement that precipitation becomes more widespread in
the area Saturday as the actual shortwave gets here and a
surface low spins up over eastern CO. There will be some dry air
to overcome on the southwest side of the Friday/Friday night
band leading to questions on precip amounts, but guidance
suggests it should fill in eventually. Precip type also remains
uncertain and will depend at least on track of the surface low
and resulting temperatures Saturday. Solutions range from
mostly snow (southern track) to snow in the north, rain in the
south, and a mix in between (northern track).
Beyond Saturday, forecast confidence really decreases with
guidance kind of split between two camps. One suggests strong
amplification of a longwave trough over the eastern CONUS with a
cutoff low developing over the Desert Southwest, keeping us in
southwest flow while additional shortwave energy slides through
and gives us continued snow chances Sunday into Monday (e.g.
25.00Z GFS). The other would suggest the trough is not nearly as
amplified and we stay under zonal flow with surface high
pressure largely keeping us quiet (maybe a weak bit of shortwave
energy slides through and gives us flurries). So really the big
question is, do we see most of our snow and potential travel
impacts come to an end by Saturday evening, or do they continue
Sunday into early next week? For now, have 30-40% chances on
Sunday, but these will almost certainly change in the coming
days. If you have travel plans after Thanksgiving, make sure to
keep a close eye on the forecast. Otherwise, we do have a little
more confidence that even colder weather is on the way, with
weekend highs in the mid 20s to mid 30s and perhaps even some
highs in the teens by Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1124 AM CST Tue Nov 25 2025
Winds are the main concern for the first part of the TAF period,
with gusts of at least 40 kts expected across the terminals
(with KOFK seeing as high as 50 kts). Mostly clear skies are in
place as of now, with low-end VFR clouds at FL035 moving in
from the northwest, that will lower in height into MVFR
territory for both KOFK and KOMA when they arrive. These
conditions should improve as cloud cover decreases overnight and
moves eastward, leaving VFR conditions by sunrise tomorrow.
Winds will peak this afternoon, holding generally steady into
the early evening before gradually falling off overnight, with
gusts dropping out of the TAF by mid-morning tomorrow.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until midnight CST tonight for NEZ012-015-018-
032>034.
High Wind Warning until 6 PM CST this evening for NEZ011-016-
017-030-031-042.
Wind Advisory until 6 PM CST this evening for NEZ043>045-
050>053-065>067-078.
IA...Wind Advisory until midnight CST tonight for IAZ043-055-056-
069.
&&
DISCUSSION...CA
AVIATION...PetersenHazardous weather outlook, Nov 25, 11:28 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1128 AM CST Tue Nov 25 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261730-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
1128 AM CST Tue Nov 25 2025
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...This afternoon and tonight.
Northwest winds will gust 35-50 mph across much of the area today.
Portions of northeast Nebraska could see occasional gusts near 60
mph, where a High Wind Warning is in effect.
There is a 15% chance of snow showers clipping far northeast
Nebraska this afternoon. While little to no accumulation is expected,
the gusty winds could lead to poor visibility under any heavier
showers.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A band of snow is expected to bring travel impacts to parts of the
area Friday into Friday night, with the highest chances (40-60%) in
northeast Nebraska into west-central Iowa. Questions remain on exact
location and snow amounts at this time.
Winter weather may continue to impact travel Saturday into Monday
though confidence in details remains low. Keep up to date on the
forecast as we go through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 25, 1:43 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
143 PM CST Tue Nov 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Non-Tstm Wnd Gst 2 NW Norfolk 42.06N 97.45W
11/25/2025 M62 MPH Madison NE Public
Personal weather station measured wind gust.
&&
mwLocal storm report, Nov 25, 1:44 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
144 PM CST Tue Nov 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM Non-Tstm Wnd Gst 1 ENE Norfolk 42.04N 97.39W
11/25/2025 M59 MPH Madison NE Public
Personal weather station measured wind gust.
&&
mwLocal storm report, Nov 25, 1:45 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
145 PM CST Tue Nov 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM Non-Tstm Wnd Gst Hoskins 42.12N 97.30W
11/25/2025 M63 MPH Wayne NE Public
Personal weather station measured wind gust.
&&
mwLocal storm report, Nov 25, 1:46 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
146 PM CST Tue Nov 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM Non-Tstm Wnd Gst Pender 42.11N 96.72W
11/25/2025 M60 MPH Thurston NE Public
Personal weather station measured wind gust.
&&
mwLocal storm report, Nov 25, 1:53 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
153 PM CST Tue Nov 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Non-Tstm Wnd Gst 1 WSW Pilger 42.00N 97.06W
11/25/2025 M58 MPH Stanton NE Public
Personal weather station measured wind gust.
&&
mwLocal storm report, Nov 25, 2:01 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
201 PM CST Tue Nov 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM Non-Tstm Wnd Gst 4 SSW Norfolk 41.98N 97.43W
11/25/2025 M60 MPH Madison NE ASOS
&&
tsn